The Pet Poison Helpline offers the following list of the 10 medications most often involved in pet poisonings.1 If you have any of these in your home (and most of us have at least one), be sure they are kept safely out of your petís reach at all times.

Nonsteroidal anti-inflammatory drugs (NSAIDS)



Topping the list of human medications that can get into the mouths of pets are nonsteroidal anti-inflammatory drugs or NSAIDs. Brand names include Advil, Motrin and Aleve. Your pet is extremely sensitive to compounds in these medications and can become very ill from even a very small dose. Cats can suffer kidney and liver damage, and any pet that ingests NSAIDs can develop ulcers of the digestive tract.

Symptoms of poisoning include digestive upset, vomiting, bloody stool, increased thirst, increased frequency of urination, staggering and seizures.

Acetaminophen

Next on the list is another anti-inflammatory called acetaminophen, the most well-known of which is Tylenol. Other drugs, including certain types of Excedrin and several sinus and cold preparations, also contain acetaminophen.

Cats are at particular risk from acetaminophen, as just two extra-strength tablets can be fatal. If your dog ingests acetaminophen, permanent liver damage can be the result. And the higher the dose, the more likely that red blood cell damage will occur. Symptoms of acetaminophen poisoning are lethargy, trouble breathing, dark-colored urine, diarrhea and vomiting.

Antidepressants

If your dog or cat ingests an antidepressant, symptoms can include listlessness, vomiting and in some cases, a condition known as serotonin syndrome. This condition can cause agitation, disorientation, and an elevated heart rate, along with elevated blood pressure and body temperature, tremors and seizures.

The drugs Cymbalta and Effexor topped a recent list of antidepressant pet poisonings. For some reason, kitties are drawn to these medications, which can cause severe neurologic and cardiac side effects. Other common brand names of antidepressants are Prozac and Lexapro.

ADD and ADHD drugs

Prescription attention deficit disorder (ADD) and attention deficit hyperactivity disorder (ADHD) drugs are amphetamines and are very dangerous for pets. Ingesting even minimal amounts of these medications can cause life-threatening tremors, seizures, elevated body temperature and heart problems. Common brand names include Concerta, Adderall and Ritalin.

Benzodiazepines and sleep aids

Benzodiazepines and sleep aids with brand names like Xanax, Klonopin, Ambien and Lunesta, are designed to reduce anxiety and help people sleep better. However, in pets, they sometimes have the opposite effect.

About half the dogs who ingest sleep aids become agitated instead of sedated. In addition, these drugs may cause severe lethargy, incoordination and a slowed breathing rate. In cats, some forms of benzodiazepines can cause liver failure.

Birth control medications

Birth control pills (e.g., estrogen, estradiol, progesterone) often come in packages that dogs find very tempting. Fortunately, small amounts of these medications typically arenít problematic. However, large ingestions of estrogen and estradiol can cause bone marrow suppression, especially in birds. In addition, intact female pets are at an increased risk of side effects from estrogen poisoning.

Ace inhibitors

Angiotensin-converting enzyme (ACE) inhibitors such as Zestril and Altace are commonly used to treat high blood pressure in people and, occasionally, pets. Though overdoses can cause low blood pressure, dizziness and weakness, this category of medication is typically safe. Pets ingesting small amounts of this medication can potentially be monitored at home, unless they have kidney failure or heart disease.

Beta-blockers

Even taken in very small quantities, beta-blockers used to treat high blood pressure can cause serious problems for pets. Overdoses can trigger life-threatening decreases in blood pressure and a very slow heart rate.

Thyroid hormones

Pets ó especially dogs ó get underactive thyroids too. However, the dose of thyroid hormone (e.g., Armour, Nature-Throid and WP Thyroid, Synthroid) needed to treat dogs is much higher than the human dose. Therefore, if dogs accidentally get into thyroid hormones at home, it rarely results in problems. However, large acute overdoses in cats and dogs can cause muscle tremors, nervousness, panting, a rapid heart rate and aggression.

Cholesterol lowering agents

These medications, often called ďstatins,Ē include the brand names Lipitor, Zocor and Crestor. While pets donít typically get high cholesterol, they may still get into the pill bottle. Thankfully, most ingestions only cause mild vomiting or diarrhea. Serious side effects from these drugs come with long-term use, not one-time ingestions.

How to Keep Your Pet Safe From Medication Poisoning
To prevent your dog or cat from getting into your medications, always keep them safely out of reach and never administer a medication to your pet without first consulting with your veterinarian.

Never leave loose pills in a plastic sandwich bag ó the bags are too easy to chew into. Make sure all family members and guests do the same, keeping their medications out of reach.
If you keep your medication in a pillbox or weekly pill container, make sure to store the container in a cabinet, as your dog might think itís a plastic chew toy.
Never store your medications near your petís medications. Pet poison hotlines receive hundreds of calls every year from concerned pet owners who have inadvertently given their own medication to their pet.
Hang up your purse or backpack. Curious pets will explore the contents of your bag and simply placing it up out of reach solves the problem.
Remember: Nearly 50 percent of all pet poisonings involve human drugs. Pets metabolize medications very differently from people. Even seemingly benign over-the-counter herbal medications, human vitamins and mineral supplements may cause serious poisoning in pets. If your pet has ingested a human over-the-counter or prescription medication, please call your veterinarian, your local emergency animal hospital or Pet Poison Helplineís 24-hour animal poison control center at 855-764-7661 immediately.

https://healthypets.mercola.com/site..._rid=223752859